The Open UniversitySkip to content
 

Choosing the smoothing parameter for unordered multinormal data

Jones, M. C. and Vines, S. K. (1998). Choosing the smoothing parameter for unordered multinormal data. TEST, 7(2) pp. 413–426.

DOI (Digital Object Identifier) Link: http://dx.doi.org/10.1007/BF02565121
Google Scholar: Look up in Google Scholar

Abstract

We consider the estimation of multinomial probabilities in the non-sparse univariate unordered case. We describe a number of explicit methods (mostly pre-existing) for the choice of the smoothing parameter in this context. In simulations, we compare these methods in terms of mean root mean squared error performance. Our recommendation is for the routine use of the simplest Bayesian estimation formula in which the probability in the k'th cell is estimated by (nk +1)/(N+K) where nk is the count in the k'th cell, N is the sample size and K is the number of cells.

Item Type: Journal Article
Copyright Holders: 1998, Springer Berlin / Heidelberg
ISSN: 1863-8260
Keywords: Bayes estimation; binomial data; cross-validation; mean squared error; shrinkage; unbiasedness
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Item ID: 24036
Depositing User: Sarah Frain
Date Deposited: 05 May 2011 10:54
Last Modified: 03 Jan 2014 11:55
URI: http://oro.open.ac.uk/id/eprint/24036
Share this page:

Actions (login may be required)

View Item
Report issue / request change

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340   general-enquiries@open.ac.uk